Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 144, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 11, 2012, 9:09 PM CDT for Cheyenne County, Kansas; Yuma County, Colorado; Dundy County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2012, 9:09 PM CDT (02:09 UTC)
- Expired
- Aug 11, 2012, 9:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Yuma County, CO, Cheyenne County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 91 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 2.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 3274 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
238
WUUS53 KGLD 120209
SVRGLD
COC125-KSC023-NEC057-120245-
/O.NEW.KGLD.SV.W.0144.120812T0209Z-120812T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
809 PM MDT SAT AUG 11 2012
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL YUMA COUNTY IN NORTHEAST COLORADO...
NORTH CENTRAL CHEYENNE COUNTY IN NORTHWEST KANSAS...
DUNDY COUNTY IN SOUTHWEST NEBRASKA...
* UNTIL 845 PM MDT/945 PM CDT/
* AT 804 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR ALVIN...AND WAS
MOVING SOUTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
LAIRD...HAIGLER...PARKS...BENKELMAN AND MAX.
THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 1 AND 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4035 10135 4013 10132 3979 10167 4015 10225
4035 10206
TIME...MOT...LOC 0209Z 306DEG 37KT 4022 10203
WIND...HAIL 70MPH <1.00IN
$$
BULLER2 follow-up statements
601
WWUS53 KGLD 120232
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
832 PM MDT SAT AUG 11 2012
COC125-120242-
/O.CAN.KGLD.SV.W.0144.000000T0000Z-120812T0245Z/
YUMA CO-
832 PM MDT SAT AUG 11 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL YUMA COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.
LAT...LON 4035 10135 4013 10132 3979 10167 4010 10202
4035 10193
TIME...MOT...LOC 0232Z 306DEG 37KT 4008 10178
$$
KSC023-NEC057-120245-
/O.CON.KGLD.SV.W.0144.000000T0000Z-120812T0245Z/
CHEYENNE KS-DUNDY NE-
832 PM MDT SAT AUG 11 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DUNDY AND
NORTH CENTRAL CHEYENNE COUNTIES UNTIL 845 PM MDT/945 PM CDT/...
AT 827 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF PARKS...AND
WAS MOVING SOUTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
PARKS...BENKELMAN AND MAX.
THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 8 AND 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4035 10135 4013 10132 3979 10167 4010 10202
4035 10193
TIME...MOT...LOC 0232Z 306DEG 37KT 4008 10178
WIND...HAIL 70MPH <1.00IN
$$
BULLER399
WWUS53 KGLD 120244
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
844 PM MDT SAT AUG 11 2012
KSC023-NEC057-120255-
/O.EXP.KGLD.SV.W.0144.000000T0000Z-120812T0245Z/
CHEYENNE KS-DUNDY NE-
844 PM MDT SAT AUG 11 2012
...THE SEVERE THUNDERSTORM WARNING FOR DUNDY AND NORTH CENTRAL
CHEYENNE COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.
LAT...LON 4035 10135 4013 10132 3979 10167 4010 10202
4035 10193
TIME...MOT...LOC 0245Z 306DEG 37KT 4000 10164
$$
BULLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:36 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 11, 6:36 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 536 PM MDT SAT AUG 11 2012 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 108 PM MDT SAT AUG 11 2012 PRE-FRONTAL TROUGH AND ASSOCIATED WIND SHIFT LINE HAS MOVED INTO THE FAR WESTERN PART OF THE FORECAST AREA. WATER VAPOR IMAGERY SHOWS SHORT WAVE TROUGH CURRENTLY MOVING ACROSS SOUTHEAST WYOMING. ALTHOUGH THE STRONGEST PART OF THE WAVE WILL BE NORTH OF FORECAST AREA...THERE WILL BE ENOUGH DIFFERENTIAL CYCLONIC VORTICITY ADVECTION TO PRODUCE SCATTERED CONVECTION. LATEST GFS IS SLIGHTLY SLOWER WITH FEATURE...BUT STILL ON TRACK FOR SCATTERED PRECIPITATION CHANCES TONIGHT. KFTG RADAR IS SHOWING SIGNS OF CONVECTIVE DEVELOPMENT NORTH OF KLIC. LATEST RUN OF THE HRRR MODEL CONTINUES TO PRODUCE SCATTERED THUNDERSTORMS OVER EASTERN COLORADO FROM 21Z-23Z...WITH STORMS MOVING OVER THE REST OF THE AREA AFTER THAT TIME. HRRR MAY BE OVERDONE WITH THE AMOUNT OF COVERAGE...BUT HAS THE GENERAL IDEA. BOTH THE NAM/GFS ALSO SHOW CONVECTION ADVECTING OVER MOST OF THE AREA. THEREFORE...WILL CONTINUE WITH SCATTERED POPS THROUGH MIDNIGHT. AS MENTIONED EARLIER...LOW LEVEL SHEAR IS MINIMAL. SOUNDING PROFILES...HOWEVER..HAVE AN INVERTED-V SIGNATURE. SO...SOME CONVECTIVE WIND GUSTS WILL APPROACH SEVERE LIMITS...THOUGH WOULD LIKE TO SEE A LITTLE MORE IMPRESSIVE DOWNDRAFT CAPE. 700 MB THETA/E AXIS WILL EXTEND FROM GOODLAND TO HASTINGS THIS EVENING...SO A FEW STORMS MAY PRODUCE BRIEF HEAVY RAIN. COLD FRONT AND DRIER AIR WILL MOVE ACROSS THE AREA AFTER 06Z. 1000/500 MB THICKNESS VALUES DROP...BUT NOT IMPRESSIVELY. WILL ONLY COOL TEMPERATURES SEVERAL DEGREES TONIGHT AND SUNDAY. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 200 PM MDT SAT AUG 11 2012 SUNDAY NIGHT-MONDAY NIGHT...DRY SUNDAY NIGHT UNDER HIGH PRESSURE WITH JUST A FEW CLOUDS. LOWS IN THE 50S. ON MONDAY A WEATHER DISTURBANCE ENTERS THE SOUTHWEST AND WESTERN PORTION OF THE FORECAST AREA MOVING EAST/SOUTHEAST ACROSS THE REMAINDER OF THE AREA MONDAY NIGHT. THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WITH ITS PASSAGE. HIGH TEMPERATURES MONDAY IN THE MID 80S TO AROUND 90 WITH OVERNIGHT LOWS MONDAY NIGHT IN THE UPPER 50S TO LOW 60S. TUESDAY...DRY WEATHER EXPECTED. NOT REAL CONFIDENT IN PRECIP CHANCES TUESDAY NIGHT GIVEN RATHER POOR MOISTURE AVAILABILITY ACROSS THE AREA. HIGHS IN THE LOW TO MID 90S. WEDNESDAY...COVERAGE OF SHOWERS AND THUNDERSTORMS INCREASES THROUGH WEDNESDAY NIGHT AS AN UPPER LEVEL TROUGH AND COLD FRONT MOVE ACROSS THE AREA. HIGHS IN THE UPPER 80S TO LOW 90S WITH LOWS WEDNESDAY NIGHT IN THE UPPER 50S TO MID 60S. THURSDAY...MAY SEE SOME LINGERING PRECIPITATION DURING THE DAY BEFORE MOISTURE AVAILABILITY DECREASES AS SFC HIGH MOVES IN THURSDAY NIGHT. HIGHS IN THE MID 70S TO LOW 80S. OVERNIGHT LOWS IN THE MID TO UPPER 50S. FRIDAY-SATURDAY...UPPER RIDGE REBUILDS ACROSS THE INTERMOUNTAIN WEST THROUGH THE PERIOD. MOISTURE AVAILABILITY FOR PRECIPITATION LOOKS PRETTY LOW AS IS CONFIDENCE IN PRECIPITATION CHANCES. HIGHS ON FRIDAY IN THE LOW 80S...WARMING INTO THE UPPER 80S TO AROUND 90. OVERNIGHT LOWS IN THE MID 50S TO AROUND 60. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 532 PM MDT SAT AUG 11 2012 WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING. CONFIDENCE IS LOW THAT ANY WILL DIRECTLY IMPACT EITHER KGLD OR KMCK TERMINALS. IF THEY DO...BRIEF GUSTY WINDS WILL BE THE MAIN IMPACT..AS MOISTURE IS LIMITED AND CEILINGS WILL REMAIN VFR. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...MENTZER LONG TERM...99 AVIATION...024
Hazardous weather outlook, Aug 11, 10:59 AM CDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 959 AM MDT SAT AUG 11 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 959 AM MDT SAT AUG 11 2012 /1059 AM CDT SAT AUG 11 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS EASTERN COLORADO AFTER 2 PM MDT...AND THEN MOVE EAST LATE THIS AFTERNOON AND EVENING. SOME STORMS MAY PRODUCE WIND GUSTS AROUND 60 MPH. STORMS WILL ALSO HAVE THE POTENTIAL FOR PRODUCING BRIEF HEAVY RAIN. THE BEST CHANCE FOR SEVERE STORMS WILL BE WEST OF A LINE FROM TRENTON NEBRASKA TO LEOTI KANSAS. STORMS WILL END BY 9 PM MDT ACROSS EASTERN COLORADO... AND OVER THE ENTIRE AREA AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UNSETTLED WEATHER PATTERN WILL BRING THE POSSIBILITY FOR THUNDERSTORMS EACH DAY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MENTZER
In the hours before
Special weather statement, Aug 11, 5:27 PM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 427 PM MDT SAT AUG 11 2012 KSZ001-002-013-014-112315- CHEYENNE-RAWLINS-SHERMAN-THOMAS- 527 PM CDT SAT AUG 11 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...SHERMAN COUNTY IN NORTHWEST KANSAS...RAWLINS COUNTY IN NORTHWEST KANSAS AND CHEYENNE COUNTY IN NORTHWEST KANSAS... AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTH OF WHEELER...MOVING EAST AT 25 MPH. WINDS UP TO 55 MPH ARE EXPECTED WITH THIS STORM. THESE WINDS COULD ALSO CAUSE BLOWING DUST WHICH COULD RAPIDLY REDUCE VISIBILITY TO A MILE OR LESS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3967 10115 3942 10121 3952 10184 3975 10180 TIME...MOT...LOC 2226Z 280DEG 23KT 3962 10170 BULLER
Special weather statement, Aug 11, 8:03 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
703 PM MDT SAT AUG 11 2012
COZ090-120130-
YUMA COUNTY-
703 PM MDT SAT AUG 11 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 658 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HEARTSTRONG...MOVING SOUTHEAST AT 35 MPH.
WINDS TO NEAR 50 MPH ARE EXPECTED WITH THIS STORM. TORRENTIAL
RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING AREAS. DO NOT
DRIVE A VEHICLE ON A FLOODED ROADWAY.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4003 10259 3984 10205 3958 10205 3957 10241
3982 10280
TIME...MOT...LOC 0102Z 302DEG 32KT 3990 10259
BULLERSpecial weather statement, Aug 11, 8:43 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
743 PM MDT SAT AUG 11 2012
COZ090-NEZ079-120230-
DUNDY-YUMA COUNTY-
743 PM MDT SAT AUG 11 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO AND DUNDY
COUNTY IN SOUTHWEST NEBRASKA...
AT 740 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO STRONG THUNDERSTORMS 7 MILES TO THE WEST AND NORTHWEST OF
WAUNETA...MOVING SOUTHEAST AT 30 MPH.
WINDS TO 50 MPH AND A LARGE AMOUNT OF SMALL HAIL ARE EXPECTED WITH
THESE STORMS.
TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4044 10205 4035 10205 4035 10162 4000 10193
4000 10205 3996 10205 4029 10258 4045 10241
TIME...MOT...LOC 0142Z 307DEG 28KT 4031 10236
BULLERThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 9:53 PM CDT | Special Weather Statement | GLD | Rawlins | 37 min |
| Aug 11, 8:03 PM CDT | Special Weather Statement | GLD | Yuma | 27 min |
| Aug 11, 8:43 PM CDT | Special Weather Statement | GLD | Yuma | 47 min |
| Aug 11, 9:57 PM CDT | Special Weather Statement | GLD | Red Willow | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Severe Thunderstorm Warnings in Colorado, 2012Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.